Hail, Potter
- When
- July 23, 4:15 PM CST
- Where
- Potter County, 14.1 mi NNW of Gettysburg
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.190, -100.110
A United States record setting hailstone fell from a very strong supercell thunderstorm moving southeast across central South Dakota. 9375 pounds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A United States record setting hailstone fell from a very strong supercell thunderstorm moving southeast across central South Dakota. The record setting hailstone fell near Vivian, South Dakota and measured 8 inches in diameter, 18.625 inches in circumference, and weighed 1.9375 pounds. This hailstone broke the previous United States record for diameter (7.0 inches - 22 June 2003 in Aurora, NE) and weight (1.67 pounds - 3 September 1970 in Coffeyville, KS). The Aurora, Nebraska hailstone will retain the record for circumference (18.75 inches). Several other stones of 6 inches or more in diameter were measured during the storm survey.
Along with the very large hail, damaging winds in excess of 70 mph along with an isolated tornado occurred. The large hail and high winds caused extensive damage to homes, outbuildings, and vehicles as it moved southeast across the region. Some of the hail went completely through car windshields, roofs, garages, and campers. The hail caused five minor injuries to motorists on Interstate-90 as it went through their windshields. A minor was severely injured when the glass in the mini-van he was traveling was completely shattered by the large hail. The child suffered numerous cuts, many requiring stitches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 23, 12:59 PM CST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
159 PM CDT FRI JUL 23 2010
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN FORECAST CHALLENGE IS SEVERE T-STORM/HEAVY RAINFALL POTENTIAL
THIS AFTERNOON THROUGH TONIGHT.
MODELS OF CHOICE THIS AFTERNOON WERE GFS/RUC. THE NAM APPEARS TO
HANG THE WARM FRONT A LITTLE TOO FAR SOUTH. THE GFS SEEMS TO
COMPROMISE WELL BETWEEN THE RUC AND NAM KEEPING THE FRONT OVER
SOUTHEAST SOUTH DAKOTA. CURRENTLY A LINE OF STORMS ASSOCIATED WITH
THE UPPER LOW OVER NORTH DAKOTA IS TRAILING INTO NW SD AND
ENTERING CORSON CTY. MORE SHOWERS ARE POPPING OUT AHEAD OF THIS AS WELL.
LARGER HAIL AND STRONG WINDS WILL POTENTIALLY MOVE INTO
CORSON/DEWEY COUNTIES BUT THE RAPID REFRESH SHOWS THE LINE DYING
OUT BEFORE PROPOGATING EAST.
FOR NOW STILL EXPECT DISCRETE SUPERCELL FORMATION ACROSS SOUTH
CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO EARLY EVENING. AS
THE STORMS CONGEAL INTO AN MCS TONIGHT PLACEMENT BECOMES A FACTOR.
WHILE THE GFS APPEARS TO BE A LITTLE OVER DONE ON RAINFALL AMOUNTS
IN THIS CWA COULD NOT RULE IT OUT COMPLETELY. THIS FACTORED INTO
THE DECISION TO ISSUE A FLASH FLOOD WATCH. SEE HYDRO DISCUSSION
FOR FURTHER DETAILS. WITH THE INITIAL ROUND OF CONVECTION OVER
JONES/LYMAN/HUGHES/BUFFALO LARGE HAIL AND EVEN TORNADOES STILL
LOOK POSSIBLE. SHEAR IS VERY HIGH AND HELPING TO FUEL THE CURRENT
LINE OVER NORTHERN SD. ANYWHERE FROM 50 TO 70 KTS OF SHEAR THROUGH
THIS EVENING IS FORECAST. HELICITY IS SIMILARLY HIGH WITH VALUES
UP TO 3 ACROSS THE SOUTHERN COUNTIES. SO ANY STORMS THAT FIRE WILL
BEGIN TO SPIN. INHIBITING FACTORS CONTINUE TO BE LACK OF GOOD CAPE
WITH JUST 1000 J/KG AROUND KPIR...THOUGH THE RUC IS INDICATING UP
TO 3000 J/KG OVER THE BOOTHEEL OF LYMAN. WITH VERY HIGH FREEZING
LEVELS NEAR 15000 FT BUT SFC TEMPS BARELY IN THE 80S EXTRA ENERGY
WILL BE NEEDED TO BREAK THE CAP. ABUNDANT MOISTURE IS AVAILABLE
WITH DEWPOINTS IN THE MID TO UPPER 60S.
WINDS WILL INCREASE OUT OF THE NORTHWEST BEHIND THE COLD FRONT
TONIGHT. HIGH PRESSURE WILL BUILD IN OVER THE WEEKEND BRINGING
DRIER AND COOLER CONDITIONS.
.LONG TERM...MONDAY THROUGH FRIDAY
MODELS ARE IN A FAIR AGREEMENT THROUGH MOST OF THE EXTENDED...WITH
THE USUAL MINOR DIFFERENCES IN PLACEMENT OF STORM SYSTEMS. THE
RMOP IS GENERALLY 40 TO 50 PERCENT THROUGHOUT THE EXTENDED. ODDLY
THOUGH...THE RMOP DOES INCREASE SIGNIFICANTLY TO AROUND 80 PERCENT
AT THE TAIL END OF THE EXTENDED. THIS LEADS TO HIGH FORECASTER
CONFIDENCE WITH THE OVERALL FLOW PATTERN...WHICH WILL CONSISTENT
OF A CENTRAL US RIDGE.
WHILE THERE IS HIGH CONFIDENCE WITH THE OVERALL FLOW
PATTERN...THERE IS LOW CONFIDENCE WITH THE PLACEMENT OF STORM
SYSTEMS. AT THIS TIME...IT APPEARS AS THOUGH NORTH DAKOTA WILL HAVE
THE BEST POTENTIAL FOR CONVECTION THROUGH TUESDAY. BEYOND
TUESDAY...THE UPPER LEVEL RIDGE SHOULD BREAK DOWN SOME...LEADING
TO BETTER CHANCES FOR CONVECTION OVER THE CWA.
TEMPERATURES THROUGHOUT THE EXTENDED SHOULD BE A FEW DEGREES ABOVE
NORMAL.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY...EXCEPT
WITH THUNDERSTORMS. ALL TAF SITES HAVE A POTENTIAL FOR
THUNDERSTORMS THIS AFTERNOON AND EVENING WITH SVR HAIL/WIND
POSSIBLE AS WELL AS LOCALIZED IFR CONDITIONS WITH STORMS. MOST OF
THE ACTIVITY SHOULD BE OVER WITH BY MIDNIGHT.
&&
.HYDROLOGY...
AS THUNDERSTORMS CONVERGE INTO AN MCS THIS EVENING AND PROPOGATE
EASTWARD THE POTENTIAL EXISTS FOR VERY HEAVY RAINFALL. INITIALLY
HEAVY RAIN WILL BE LOCAL WITH DISCRETE SUPERCELLS ACROSS
SOUTHCENTRAL SOUTH DAKOTA BUT MAY BE MORE WIDESPREAD IN THE
EASTERN COUNTIES AS THE STORMS ORGANIZE. MODELS ARE STILL
UNCERTAIN AS TO WHERE THE FRONT WILL SET UP AND THEREFORE WHERE
THE HEAVIEST RAIN WILL BE. HOWEVER SPINK TO DEUEL COUNTIES MAY SEE
ANYWHERE FROM 1.5 TO 3 INCHES. FLASH FLOOD GUIDANCE FOR THIS AREA
AND SOUTHWEST INTO LYMAN/HUGHES/BUFFALO INDICATE ANYTHING ABOVE 1
INCH IN 3 HRS WILL PRODUCE FLOODING. AREAS ALONG HWY 81 WERE ONLY
JUST BEGINNING TO DRY OUT AND WILL EASILY FLOOD AGAIN. HAVE ISSUED A
FLASH FLOOD WATCH IN EFFECT UNTIL 9Z TO ACCOUNT FOR INITIAL ROUND
OF THUNDERSTORMS AND POTENTIAL MCS AS INDICATED IN CURRENT GFS AND
RUC.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUFFALO-CLARK-
CODINGTON-DEUEL-HAMLIN-HAND-HUGHES-HYDE-LYMAN-SPINK.
MN...NONE.
&&
SHORT TERM...WISE
LONG TERM...SD
AVIATION...SD
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 524 AM CDT FRI JUL 23 2010 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 524 AM CDT FRI JUL 23 2010 /424 AM MDT FRI JUL 23 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE THREAT FOR SIGNIFICANT SEVERE WEATHER THIS AFTERNOON AND THIS EVENING...IN THE FORM OF VERY LARGE HAIL...STRONG DAMAGING THUNDERSTORM WIND GUSTS...AND EVEN A TORNADO OR TWO...STILL EXISTS. THE MAIN THREAT AREA IS CURRENTLY ALONG AND SOUTH OF A LINE FROM PIERRE TO MILBANK AND THE TIME-FRAME OF CONCERN IS GENERALLY BETWEEN 3 PM CDT AND MIDNIGHT CDT. HEAVY RAINFALL IS ALSO A CONCERN TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING...ESPECIALLY ALONG AND SOUTH OF A LINE FROM PIERRE TO MILBANK. DORN
The Aberdeen radar (KABR), 136 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
14 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.
Large hail damaged the siding and broke windows in a home.
A tornado touched down briefly west of Vivian with no damage reported.
The eight inch diameter hailstone was a United States record. The hailstone also had a circumference of 18.625 inches and weighed 1.9375 pounds. The hailstone broke the previous United States record for diameter (7.0 inches - 22 June 2003 in Aurora, NE) and weight (1.67 pounds - 3 September 1970 in Coffeyville, KS). The Aurora, Nebraska hailstone will retain the record for circumference (18.75 inches). Extensive damage to buildings and vehicles had occurred with this record setting stone. Five minor injuries occurred on Interstate-90 as the large hailstones went through car windshields.
Sixty mph winds were estimated near Doland.
A tornado touched down south of Doland and caused minor damage to trees and a farm.
Sixty mph winds were estimated southwest of Raymond.
Sixty mph winds were estimated north of Bryant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for South Dakota, 2010Warnings in South Dakota, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 250575, 250576, 250577, 250578, 250580, 250595, 250591, 250581, 250600, 250582, 250583, 250584, 250585, 250586, 250588, 250596, 250597, 250589, 250593, 250598, 250599.